Introduction to Morse Theory a New Approach

  • Vieri Benci
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 15)


This paper present a new approach to Morse theory with the aim to give to the unexperienced reader an extra tool for working in the critical point theory. Of course this presentation depends on the taste of the writer and the applications are chosen among the ones more familiar to him.


Riemannian Manifold Index Theorem Morse Index Morse Theory Morse Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Am, 82]
    Amann H., A note on degree theory for gradient mappings, Proc. Amer. Math. Soc. 85, (1982), 591–597.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [Am, Ra, 73]
    Ambrosetti A., Rabinowitz P. H., Dual variational methods in critical point theory and applications, J. Funct. Anal., 44, (1973), 349–381.MathSciNetCrossRefGoogle Scholar
  3. [Av, 63]
    Avez A., Essais de geometrie Riemannienne hyperbolique globale. Application a la Relativite’ Generale, Ann. Inst. Fourier. 132, (1963), 105–190.MathSciNetGoogle Scholar
  4. [Ba, Be, Fo, 83]
    Bartolo P., Benci V., Fortunato D., Abstract critical point theorems and applications to some nonlinear problems with “strong resonance” at infinity, Journal of Nonlinear Anal. T.M.A., 7, (1983), 981–1012.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Be, He, 81]
    Beem J.K., Herlich E., Global Lorentzian Geometry. New York-Basel, Marcel Dekker Inc. 1981.zbMATHGoogle Scholar
  6. [Be, 82]
    Benci V., On critical point theory for indefinite functionals in the presence of symmetries, Trans. Amer. Math. Soc. 274, (1982), 533–572.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Be, 87]
    Benci V., Some applications of the generalized Morse-Conley theory, Conferenze del Seminario di Matematica dell’ Università di Bari, 218, Laterza, (1987).Google Scholar
  8. [Be, 91]
    Benci V., A new approach to the Morse-Conley theory and some applications, Ann. Mat. Pura Appl. (iv), 158, (1991), 231–305.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [Be, Ce, 91]
    Benci V., Cerami G., The effect of the domain topology on the number of positive solutions of nonlinear elliptic problems, Arch.Rational Mech.Anal. 114 (1991), 79–93MathSciNetzbMATHCrossRefGoogle Scholar
  10. [Be, Ce, ta]
    Benci V., Cerami G., Multiple positive solutions of some elliptic problems via the Morse theory and the domain topology, to appear.Google Scholar
  11. [Be, Fo, 86]
    V. Benci, D. Fortunato, Subharmonic solutions of prescribed period for non-autunomous differential equations, in “Recent advances in Hamiltonian Systems”, Dell’ Antonio and D’onofrio ed., World Scientific Publishing, Singapore (1987), 1–52.Google Scholar
  12. [Be, Fo, 89]
    V. Benci-D. Fortunato, A remark on the nodal regions of the solutions of some superlinear elliptic equations, Proc. Roy. Soc. Edimb. 111A, (1989), 123–128.MathSciNetGoogle Scholar
  13. [Be, Fo, 90]
    Benci V., Fortunato D., Existence of geodesics for the Lorentz metric of a stationary gravitational field. Ann. Inst. H. Poincare’. Analyse nonlineaire.7, (1990), 27–35.MathSciNetzbMATHGoogle Scholar
  14. [Be, Fo, ta]
    Benci V., Fortunato D., Geodesics on space-time manifolds: a variational approach, to appear.Google Scholar
  15. [Be, Fo, Gi, 91]
    Benci V., Fortunato D., Giannoni F. On the existence of multiple geodesics in static space-time. Ann. Inst. H.Poincare’. Analyse nonlineaire. 8, (1991), 79–102.MathSciNetzbMATHGoogle Scholar
  16. [Be, Fo, Gi, 92]
    Benci V., Fortunato D., Giannoni F. On the existence of geodesics in static Lorentz manifolds with singular boundary. Ann. Scuola Norm. Sup. Pisa. 19, (1992).Google Scholar
  17. [Be, Ma, 92]
    Benci V., Masiello A., A Morse Index for geodesics in static Lorentz manifolds, Math. Annalen., 293, (1992), 433–442.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [Be, Fo, Ma, ta]
    Benci V., Fortunato D., Masiello A., to appearGoogle Scholar
  19. [Be, Gi, 92]
    V. Benci, F. Giannoni, On the existence of closed geodesics on noncompact Riemannian manifolds, Duke Mathematical Journal, (1992).Google Scholar
  20. [Be, Gi, 92]
    V. Benci, F. Giannoni, Morse theory for functionals of class C 1, C. R. Acad. Sci. Paris, 315, Serie I, (1992), 883–888.MathSciNetzbMATHGoogle Scholar
  21. [Be, Ma, 92]
    Benci V., Masiello A., A Morse index for geodesics in static Lorentz manifolds, Math. Annalen, 293, (1992), 433–442.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [Be, Ra, 79]
    V. Benci, P. H. Rabinowitz - Critical point theorems for indefinite functionals, Inv. Math., 52, (1979), 336–352.MathSciNetCrossRefGoogle Scholar
  23. [Bo, 82]
    Bott R., Lectures on Morse theory old and new. Bull. Am. Math. Soc., 6, (1982), 331–358.MathSciNetCrossRefGoogle Scholar
  24. [Ch, 86]
    Chang K.C - Infinite dimensional Morse theory and its applications, Seminaire de Mathématiques Supérieures, 97, Presses de L’Université de Montréal, (1986)Google Scholar
  25. [Co, 78]
    C.Conley, Isolated invariant sets and the Morse index, C.B.M.S., Reg. Conf. Ser. in Math., 38, Amer. Math. Soc., Providence, RI, (1978).zbMATHGoogle Scholar
  26. [Co, Ze, 84]
    C. Conley, E. Zahnder, Morse type index theory for flows and periodic solutions For Hamiltonian equations, Comm. Pure Appl. Math, 27, (1984), 211–253.Google Scholar
  27. [De, ta]
    G. F. Dell’ Antonio, Variational calculus and stability of periodic solutions of a class of Hamiltonian systems, t.a.Google Scholar
  28. [De, DO, Ek, ta]
    G. F. Dell’ Antonio, B:M: D’Onofrio, I. Ekeland, Les systémes hamiltoniens convexes et pairs ne son pas ergodiques en gèneéral, CRAS, to appear.Google Scholar
  29. [Do, 72]
    A. Dold, Lectures on Algebraic Toplogy, Springer-Verlag, Berlin-Heidelberg-New-York, (1972).Google Scholar
  30. [Ek, 84]
    I. Ekeland, Une théorie de Morse pour les systèmes hamiltoniens convexes, Analyse non linéaire, 1, (1984), 19–78.MathSciNetzbMATHGoogle Scholar
  31. [Ek, 90]
    I. Ekeland, Convexity Methods in Hamiltonian Mechanics, Springer-Verlag, Berlin-Heidelberg-New-York, (1980).Google Scholar
  32. [Ge, 70]
    Geroch R., Domains of dependence. J. Math. Phys. 11, (1970), 437–449MathSciNetzbMATHCrossRefGoogle Scholar
  33. [28]
    Hawking S. W., Ellis G. F.R., The large scale structure of space-time. Cambridge University Press (1973)zbMATHCrossRefGoogle Scholar
  34. [Gi, Ni, Ni, 80]
    Gidas B - Ni W. M.- Nirenberg L. - Symmetry of positive solutions of nonlinear elliptic equations in RN. Mathematical Analysis and Applications - Part A - Advances in Mathematics Supplementary studies. Vol. 7A, 369–402.Google Scholar
  35. [Gr, Ha, 81]
    M.J. Greenberg-J.R. Harper, Algebraic Topology - a first course, Addison-Wesley P.C., Redwood City, CA, (1981).zbMATHGoogle Scholar
  36. [Ho, 85]
    H. Hofer, A geometric description of the neighbourhood of a critical point given by the Mountain Pass Theorem, J. London Math. Soc. (2), 31, 566–570, (1985).MathSciNetzbMATHCrossRefGoogle Scholar
  37. [Kl, 82]
    Klingenberg W., Riemannian Geometry. Berlin-New York Walter de Gruiter (1982).zbMATHGoogle Scholar
  38. [Ma, Pr, 75]
    A. Marino-G. Prodi, Metodi perturbativi nella teoria di Morse, Boll. U.M.I. (4) 11, suppl. fasc. 3, (1975), 1–32.MathSciNetGoogle Scholar
  39. [Ma, 90]
    Masiello A., Metodi variazionali in geometria lorenziana. Tesi Dott. Ricerca. Univ. Pisa (1990).Google Scholar
  40. [Mi, 63]
    Milnor J., Morse Theory. Ann. Math. Studies 51, (1963), Princeton University Press.zbMATHGoogle Scholar
  41. [ON, 83]
    O’ Neill, Semiriemannian Geometry with application to Relativity, Academic Press Inc., New York-London, 1983.Google Scholar
  42. [Pa, 63]
    R.S. Palais, Morse theory on Hilbert manifolds, Topology, 2, (1963), 299–340.MathSciNetzbMATHCrossRefGoogle Scholar
  43. [Pa, 66, a]
    R.S.Palais, Lusternik-Schnirelmann theory on Banach manifolds, Topology, 5, (1966), 115–132.MathSciNetzbMATHCrossRefGoogle Scholar
  44. [Pa, 66, b]
    R.S.Palais, Homotopy theory of infinite demensional manifolds, Topology, 5, (1966), 1–16.MathSciNetzbMATHCrossRefGoogle Scholar
  45. [Pa, Sm, 64]
    R.S.Palais, S. Smale, A Generaliztion of Morse theory, Bull. A.M.S., 70, (1964), 165–172.MathSciNetzbMATHCrossRefGoogle Scholar
  46. [Pe, 72]
    Penrose R., Techniques of differential topology in Relativity, Conf. Board Math. Sci. 7, (1972), S.I.A.M.zbMATHGoogle Scholar
  47. [Ra, 78, a]
    P.H.Rabinowitz, Some minimax theorems and applications to nonlinear partial differential equations, Nonlinear Analysis, a collections of papers in honor of Erich Rothe, Academic Press, New York, (1978), 161–177.Google Scholar
  48. [Ra, 78, b]
    P.H. Rabinowitz, Some critical point theorems and applications to semilinear elliptic partial differential equations, Ann. Sc. Norm. Sup. Pisa, (4), 5, (1978), 215–223.MathSciNetzbMATHGoogle Scholar
  49. [Ra, 86]
    P.H. Rabinowitz, Minimax methods in critical point theory with applications to differential equations C.B.M.S., Reg. Conf. series in Math, 65, Amer. Math. Soc., Providence, RI, 1986.Google Scholar
  50. [Sc, 69]
    Schwartz J., Nonlinear functional analysis, Gordon and Breach, New York, 1969.zbMATHGoogle Scholar
  51. [Se, 51]
    Serre, Homologie Singulière des Espaces Fibrès, Ann. Math. 54, (1951).Google Scholar
  52. [Se, 70]
    Seifert H.J., Global connectivity by time-like geodesics, Z. Naturefor. 22a, (1970), 1356.MathSciNetGoogle Scholar
  53. [St, 77]
    Strauss W., Existence of solitary waves in higher dimensions, Comm. Math. Phys. 55, (1977), 149–162.MathSciNetzbMATHCrossRefGoogle Scholar
  54. [St, 90]
    Struwe M., Variational Methods: applications to nonlinear partial differential equations and Hamiltonian systems, Springer-Verlag, Berlin, Heidelberg, New-York, 1990.zbMATHGoogle Scholar
  55. [Uh, 75]
    Uhlenbeck K., A Morse theory for geodesics on a Lorentz manifold, Topology 14, 69–90, 1975MathSciNetzbMATHCrossRefGoogle Scholar
  56. [V, 64]
    Vainberg M. M., Variational methods for the study of nonlinear operators, Holden Day, (1964).zbMATHGoogle Scholar

Copyright information

© Birkhäuser Boston 1995

Authors and Affiliations

  • Vieri Benci
    • 1
  1. 1.Istituto di Matematiche Applicate “U. Dini”Università di PisaPisaItaly

Personalised recommendations